Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 42, NWS Wichita, KS

May 27, 2019Butler County, Cowley County, Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at May 27, 2019, 3:10 AM CDT for Butler County, Cowley County, Sedgwick County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2019, 3:10 AM CDT (08:10 UTC)
Expired
May 27, 2019, 7:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 17 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WGUS53 KICT 270810
FFWICT
KSC015-035-173-271215-
/O.NEW.KICT.FF.W.0042.190527T0810Z-190527T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
310 AM CDT Mon May 27 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Cowley County in south central Kansas...
  Sedgwick County in south central Kansas...
  Butler County in south central Kansas...

* Until 715 AM CDT.

* At 309 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 1 to 2 
  inches have fallen the past few hours. This is occurring on top of 
  already saturated ground. Localized flash flooding is likely. 
  Additional rainfall amounts of 1 to 2 inches are possible through 
  5 AM.

* Some locations that may experience flooding include...
  Wichita, Derby, El Dorado, Arkansas City, Winfield, Andover,
  Haysville, Augusta, Park City, Valley Center, Bel Aire, Mulvane,
  Goddard, Rose Hill, Maize, Clearwater, Cheney, Douglass, Sedgwick
  and Towanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3748 9715 3747 9781 3773 9781 3774 9770
      3791 9770 3791 9715 3809 9715 3809 9652
      3700 9653 3700 9715

$$

KLEINSASSER
2 follow-up statements
241 
WGUS73 KICT 270914
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
414 AM CDT Mon May 27 2019

KSC015-035-173-271215-
/O.CON.KICT.FF.W.0042.000000T0000Z-190527T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Sedgwick KS-Butler KS-
414 AM CDT Mon May 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
COWLEY...SEDGWICK AND BUTLER COUNTIES...

At 411 AM CDT, one cluster of thunderstorms was beginning to exit 
the warned area to the east. However, another cluster of 
thunderstorms over northwest Oklahoma is expected to move northeast 
across the warned area early this morning. Rainfall amounts of 1 to 
2 inches have fallen since 1 AM. The ground is saturated, so 
additional heavy rainfall will likely produce localized flash 
flooding. Additional rainfall amounts of 1 to 2 inches are possible 
through 8 AM.

Some locations that may experience flooding include...
Wichita, Derby, El Dorado, Arkansas City, Winfield, Andover,
Haysville, Augusta, Park City, Valley Center, Bel Aire, Mulvane,
Goddard, Rose Hill, Maize, Clearwater, Cheney, Douglass, Sedgwick and
Towanda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3748 9715 3747 9781 3773 9781 3774 9770
      3791 9770 3791 9715 3809 9715 3809 9652
      3700 9653 3700 9715

$$

KLEINSASSER
338 
WGUS73 KICT 271210
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
710 AM CDT Mon May 27 2019

KSC015-035-173-271219-
/O.EXP.KICT.FF.W.0042.000000T0000Z-190527T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cowley KS-Sedgwick KS-Butler KS-
710 AM CDT Mon May 27 2019

...THE FLASH FLOOD WARNING FOR COWLEY...SEDGWICK AND BUTLER COUNTIES
WILL EXPIRE AT 715 AM CDT...

The heavy rain has ended, ending the flash flood threat. Please 
continue to heed any remaining road closures.

LAT...LON 3748 9715 3747 9781 3773 9781 3774 9770
      3791 9770 3791 9715 3809 9715 3809 9652
      3700 9653 3700 9715

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:47 AM CDT, 23 minutes earlier.

Area forecast discussion, May 27, 2:47 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
247 AM CDT Mon May 27 2019

.SHORT TERM...(Today through Wednesday night)
Issued at 245 AM CDT Mon May 27 2019

In the wake of another overnight MCS, the airmass this morning is
expected to be overturned and any lingering light precipitation
across eastern Kansas early is expected to diminish as we move
through the morning hours. Shortwave ridging is anticipated across
the Central Plains today with rising H7 temperatures likely
providing a cap to deep moist convection. There may be an
opportunity for an isolated storm or two across western Kansas
during the late afternoon hours along the retreating dryline but
confidence in storms impacting our forecast area remains too low at
this time with no mention planned in the forecast. Low level
moisture transport will pick up again late tonight and we may see
some accas or isolated thunderstorms try to develop mainly after 08-
10Z across south central and southeast KS. This activity may linger
into the morning hours on Tue.

A mid/upper trough over the central Rockies early on Tuesday will
lift northeast while over the Central High Plains late in the day. A
dryline is progged to sharpen across central KS providing a focus
for deep moist convection. As the previous shift noted, the
shear/buoyancy combination will favor supercell thunderstorms with
all hazards possible as we remain in an enhanced outlook from the
storm prediction center.

Wednesday...the front is progged to become stationary across
southeast Kansas on Wednesday and we could see another round of
storms across mainly southeast KS as a pv anomaly rotates over the
area late in the period. Shear/buoyancy combination would continue
to support a risk for severe weather mainly across southeast KS.

.LONG TERM...(Thursday through Sunday)
Issued at 245 AM CDT Mon May 27 2019

We expect to see a brief break in the recent active pattern as we
move into the latter portion of the week with seasonable
temperatures anticipated. A mid/upper trough across the Central
Plains at the start of the period will dampen as it drifts
eastward toward the Middle Mississippi Valley with rising heights
across the Rockies leading to a zonal flow across the Central
Plains and a break in the recent active weather for Thu-Fri.
Thunderstorm chances may return as we head towards the weekend as
more subtle shortwave troughs emerge from the Rockies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1220 AM CDT Mon May 27 2019

A complex of strong and severe thunderstorms is now moving into
the region with severe level winds. This activity will move from
west to east and will likely move through all terminals with the
exception of CNU before sunrise. Some lingering showers and
thunderstorms will continue to be possible for the CNU area but
this activity will be non severe. By the late morning all areas
will be VFR for the remainder of the TAF period.

Metzger

&&

.HYDROLOGY...
Issued at 245 AM CDT Mon May 27 2019

We plan to allow the flash flood watch to expire this morning but
this may be short-lived with additional chances for showers and
thunderstorms returning on Tue into Wed across much of the area,
especially south central and southeast KS where the higher
rainfall accumulations are anticipated.

&&

.CLIMATE...
Issued at 245 AM CDT Mon May 27 2019

Monthly rainfall records through the predawn hours on Monday.

The ICT record precipitation for May is 13.14" set in 2008.
Currently ICT has received 12.41" which is ranked 2nd for the
month of May. Below is the top 5 all-time monthly rainfall
records for ICT.

1)  14.43 Jun 1923
2)  13.37 Jul 1950
3)  13.14 May 2008
4)  12.96 Sep 2008
5)  12.42 through 2:45 AM CDT at ICT

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    83  69  80  59 /  30  20  60  20
Hutchinson      84  68  82  56 /  10  20  40  20
Newton          83  69  79  58 /  20  20  50  30
ElDorado        82  69  78  60 /  40  10  70  30
Winfield-KWLD   83  69  79  61 /  30  10  60  20
Russell         85  67  81  53 /  10  10  20  10
Great Bend      85  66  82  52 /  10  10  20  10
Salina          85  69  82  56 /  10  20  50  20
McPherson       84  68  81  56 /  10  20  50  20
Coffeyville     85  71  81  65 /  20  10  60  60
Chanute         84  70  80  64 /  30  10  70  70
Iola            84  70  79  64 /  70  10  70  70
Parsons-KPPF    85  70  80  65 /  50  10  70  70

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for KSZ032-033-
047>053-067>069-082-083-091>093.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ELM
HYDROLOGY...MWM
CLIMATE...MWM
Hazardous weather outlook, May 26, 9:09 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
909 PM CDT Sun May 26 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
909 PM CDT Sun May 26 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will move off the High Plains and across portions of
central and south-central Kansas through tonight. At this time,
damaging winds of 60 to 70 mph looks like the primary threat.
However, a tornado cannot be ruled out, along with large hail up to
half dollar size. Additionally, heavy rain and flash flooding will
remain a threat. Please see the Flash Flood Watch for specific
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A conditional threat of an isolated strong to severe thunderstorm
exists Monday evening. A greater threat of severe weather is
expected Tuesday afternoon and evening, with all severe weather
hazards possible, including some significant severe potential.

Thunderstorms may linger over southeast Kansas through Wednesday
with a continued threat of strong thunderstorms and heavy rain.
The threat of thunderstorms may increase again over the weekend,
with a renewed threat of strong to severe storms and heavy
rain/flooding.

River flooding will continue to be a long-term concern well into
the
upcoming week. Please continue to monitor River Flood Warnings and
Statements for the latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight and again on
Tuesday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 27, 2:03 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     TSTM WND GST     JABARA AIRPORT          37.75N 97.22W
05/27/2019  M58 MPH          SEDGWICK           KS   ASOS

&&

ADK
Local storm report, May 27, 2:08 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     2 W HESSTON             38.14N 97.46W
05/27/2019                   HARVEY             KS   LAW ENFORCEMENT

            THREE TO FOUR INCH DIAMETER TREE LIMBS DOWNED.

&&

ADK
Local storm report, May 27, 2:16 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     TSTM WND GST     1 W AUGUSTA             37.69N 96.99W
05/27/2019  M53 MPH          BUTLER             KS   AWOS

            AUGUSTA AIRPORT.

&&

ADK
Local storm report, May 27, 2:30 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
230 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND GST     EL DORADO               37.82N 96.86W
05/27/2019  E60 MPH          BUTLER             KS   TRAINED SPOTTER

&&

ADK
Special weather statement, May 27, 2:38 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
238 AM CDT Mon May 27 2019

KSZ092-270815-
Sumner KS-
238 AM CDT Mon May 27 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sumner County in south central Kansas...

* Until 315 AM CDT.

* At 236 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Argonia
  to Caldwell...and moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Mayfield, Milan, Hunnewell, Perth,
  Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.

LAT...LON 3700 9779 3747 9780 3748 9756 3747 9717
      3700 9717
TIME...MOT...LOC 0738Z 249DEG 35KT 3729 9778 3701 9762

KETCHAM
Local storm report, May 27, 2:58 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     FLASH FLOOD      HARPER                  37.29N 98.03W
05/27/2019                   HARPER             KS   TRAINED SPOTTER

            MULTIPLE STREETS OVERFLOWING WITH WATER UP TO THE CURBS.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:38 PM CDTSevere Thunderstorm WarningICTBarton39 min
May 26, 8:03 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell38 min
May 26, 8:40 PM CDTSpecial Weather StatementICTBarton65 min
May 26, 8:42 PM CDTSpecial Weather StatementICTLincoln63 min
May 26, 9:20 PM CDTSpecial Weather StatementICTEllsworth55 min
May 26, 9:46 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln32 min
May 26, 10:20 PM CDTSpecial Weather StatementICTLincoln25 min
May 26, 11:40 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, McPherson, Reno, Rice and 1 more80 min
May 26, 11:51 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner69 min
May 27, 12:38 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Saline67 min
May 27, 12:54 AM CDTSevere Thunderstorm WarningICTHarper, Harvey, Kingman, Reno, Sedgwick, Sumner81 min
May 27, 12:58 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Rice, Russell32 min
May 27, 1:35 AM CDTSevere Thunderstorm WarningICTMcPherson, Marion55 min
May 27, 1:43 AM CDTSevere Thunderstorm WarningICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 4 more77 min
May 27, 2:36 AM CDTSevere Thunderstorm WarningICTElk, Greenwood, Wilson, Woodson69 min
May 27, 2:38 AM CDTSpecial Weather StatementICTSumner37 min
May 27, 2:41 AM CDTFlash Flood WarningICTHarper, Sumner4 hr
May 27, 3:17 AM CDTSpecial Weather StatementICTCowley28 min
May 27, 3:39 AM CDTSpecial Weather StatementICTAllen51 min
May 27, 4:31 AM CDTSpecial Weather StatementICTHarper29 min
May 27, 4:33 AM CDTSpecial Weather StatementICTKingman27 min
May 27, 4:56 AM CDTSpecial Weather StatementICTChautauqua34 min
May 27, 4:58 AM CDTSpecial Weather StatementICTSedgwick32 min
May 27, 5:00 AM CDTSpecial Weather StatementICTSumner30 min
May 27, 5:23 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson37 min
May 27, 5:35 AM CDTSpecial Weather StatementICTCowley, Sumner25 min
May 27, 5:38 AM CDTSpecial Weather StatementICTHarvey37 min
May 27, 5:49 AM CDTSpecial Weather StatementICTCowley, Sedgwick26 min
May 27, 6:18 AM CDTSpecial Weather StatementICTChautauqua, Elk42 min
May 27, 7:05 AM CDTSpecial Weather StatementICTChautauqua, Montgomery, Wilson, Woodson25 min
May 27, 7:43 AM CDTFlash Flood WarningICTLabette, Neosho, Wilson107 min
May 27, 8:12 AM CDTSpecial Weather StatementICTLabette33 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.